Hail, Pike
- When
- June 30, 4:42 PM EST
- Where
- Pike County, Mouthcard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -82.250
In the afternoon of June 30th, an area of showers and thunderstorms developed over Pike County. Severe thunderstorms began to train over the county and continued for a couple hours creating heavy rainfall and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
In the afternoon of June 30th, an area of showers and thunderstorms developed over Pike County. Severe thunderstorms began to train over the county and continued for a couple hours creating heavy rainfall and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 30, 2:28 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 328 PM EDT SAT JUN 30 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 258 PM EDT SAT JUN 30 2012 THE CURRENT SYNOPTIC PATTERN IS CONDUCIVE FOR EXCESSIVE HEAT AND FOR AN MCS TO FORM AND MOVE AROUND THE PERIPHERY OF THE HIGH. THE MODELS ARE SHOWING THAT THE TEMPERATURE HAS PROBABLY PEAKED...HOWEVER IT WILL STILL BE WARM ENOUGH TO CONTINUE THE HEAT ADVISORY ANOTHER DAY. THIS SLIGHT DOWNWARD TREND WILL CONTINUE...HOWEVER THE WORD COOL WILL NOT BE SEEN IN A FORECAST ANYTIME SOON. THE BIGGEST UNKNOWN IS WHETHER ANY THUNDERSTORMS ARE GOING TO BE ABLE TO FORM THIS AFTERNOON OR THIS EVENING. THE NAM BUFFER FORECAST SOUNDING FOR THIS AFTERNOON IS SHOWING MIXING UP TO ABOUT 20K FEET. THIS IS SOMETHING THAT IS ALMOST UNHEARD OF IN EASTERN KENTUCKY AND IS MORE LIKE WHAT IS SEEN IN THE DESERT SOUTHWEST. THE POTENTIAL ENERGY...AS MEASURED BY THE CAPE...WAS SHOWING 5500 JOULES AT NOON. THIS IS THE HIGHEST VALUES I HAVE EVER SEEN IN KENTUCKY. THE GOOD NEWS IS THAT IT TAPERS TO A STILL SIGNIFICANT 2000 JOULES AT 8 PM. IN THIS TYPE OF SCENARIO...THE MISSING INGREDIENT TENDS TO BE A MECHANISM TO INITIATE THE CONVECTION. LOOKING AT THE MODELS...THE BEST CHANCE FOR INITIATION APPEARS TO BE LATER IN THE EVENING AROUND 10 OR 11 PM. THE GFS IS SHOWING A MAX OF OMEGA MOVING ACROSS THE AREA AROUND THAT TIME. IT IS STILL POSSIBLE FOR SOMETHING TO FORM EARLIER...BUT THE BEST CHANCES SHOULD BE LATER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 327 PM EDT SAT JUN 30 2012 UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT WEATHER FEATURE THROUGH THE LONG TERM PORTION OF THE FORECAST. EASTERN KY WILL BE ON THE NORTHEAST PERIPHERY OF THE UPPER RIDGE...WITH WEAK NW FLOW ALOFT THROUGH MOST OF THE PERIOD. THERE WILL BE A SERIES OF SHORT WAVES MOVING FROM THE GREAT LAKES INTO THE OH VALLEY BETWEEN THE UPPER RIDGE AND THE TROF IN THE NORTHEAST PART OF THE UNITED STATES. AS SUCH THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALMOST EVERY DAY THROUGH LONG TERM PORTION OF THE FORECAST...AND CANNOT RULE OUT SOME OVERNIGHT SHOWERS AND THUNDERSTORMS AS WELL. THERE IS GENERAL MODEL CONSENSUS FOR THIS IDEA...WITH SOME SUPPORT FOR HIGHER RAIN CHANCES THAN 20 PERCENT AT TIMES. HOWEVER DUE TO UNCERTAINTY AT THIS POINT WILL CONTINUE WITH RAIN CHANCES NO HIGHER THAN 20 PERCENT FOR ANY GIVEN PERIOD. MODELS ALSO IN AGREEMENT THAT THE EXTREME HEAT WILL EASE AS 8H TEMPERATURES DECREASE...BUT IT WILL STILL BE HOT WITH HIGHS MOSTLY IN THE LOWER TO MIDDLE 90S FROM TUESDAY ON. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 1056 AM EDT SAT JUN 30 2012 VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE PERIOD WITH THE EXCEPTION OF SOME TEMPO MVFR NEAR ANY THUNDERSTORMS THAT ARE ABLE TO FORM LATE THIS AFTERNOON AND DURING THE EVENING HOURS. THE GREATEST CHANCE FOR THUNDERSTORMS TODAY SHOULD BE AROUND 2-3 Z. DID NOT INCLUDE ANY THUNDER IN THE TAFS DUE TO LOW CONFIDENCE. SOME MVFR FOG IS EXPECTED THIS EVENING IN VALLEYS THAT ACTUALLY GET SOME RAIN. && .JKL WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 10 PM EDT SUNDAY FOR KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && SHORT TERM...JJ LONG TERM....SBH AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 340 PM EDT SAT JUN 30 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 340 PM EDT SAT JUN 30 2012 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS TONIGHT. THE PRIMARY THREAT WILL BE STRONG GUSTY WINDS. WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN KENTUCKY...THE ELEVATED THREAT FOR WILDFIRES WILL CONTINUE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH THURSDAY ACROSS ALL OF EASTERN KENTUCKY...AND NEAR THE VIRGINIA AND TENNESSEE BORDERS ON FRIDAY. WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN KENTUCKY...AND LITTLE RAIN FORECAST THROUGH THE NEXT SEVERAL DAYS...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE COMING WEEK. SEE THE LATEST HEAT ADVISORY FOR CURRENT EXCESSIVE HEAT INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ/SBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 448 PM EDT SAT JUN 30 2012 KYZ120-302130- PIKE- 448 PM EDT SAT JUN 30 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530 PM EDT SATURDAY AFTERNOON... SOUTHWESTERN PIKE. AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VIRGIE...OR 10 MILES SOUTH OF PIKEVILLE...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHELBIANA AROUND 500 PM EDT...GARDEN VILLAGE AROUND 510 PM EDT...LOOKOUT AROUND 520 PM EDT...AND ROCKHOUSE AROUND 525 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The Jackson,KY radar (KJKL), 97 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree fell on a trailer and was blocking the road on Highway 194 near Majestic.
Numerous trees were blown down in and around Feds Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382084, 382085, 382086, 382087.